Heavy Snow, Castro
- When
- March 15, 6:00 AM CST to 8:00 PM CST
- Where
- Castro forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
); 6 to 7 inches of snow reported in Plainview (Hale); 5 to 6 inches of snow reported in Aiken (Floyd); 4 inches of snow reported in Crosbyton (Crosby); 6 inches of snow reported in Silverton (Briscoe); 6 to 8 inches of snow reported in Tulia (Swisher); 6 inches of snow reported in Springlake (Lamb); 5 to 6 inches of snow reported in Muleshoe (Bailey); 6 to 7 inches of snow reported in Friona…
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
One (1) fatality occurred following the storm: On May 16, 2005 and elderly man slipped on ice in Kress, TX in Swisher County.5 to 6 inches of snow reported in Pep (Hockley Co.); 6 to 7 inches of snow reported in Plainview (Hale); 5 to 6 inches of snow reported in Aiken (Floyd); 4 inches of snow reported in Crosbyton (Crosby); 6 inches of snow reported in Silverton (Briscoe); 6 to 8 inches of snow reported in Tulia (Swisher); 6 inches of snow reported in Springlake (Lamb); 5 to 6 inches of snow reported in Muleshoe (Bailey); 6 to 7 inches of snow reported in Friona (Parmer), with over 1 foot drifts; 4 inches of snow reported in Farwell (Parmer); 4 to 5 inches of snow reported in Morton (Cochran); 8 to 10 inches of snow reported in Dimmitt (Castro).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 15, 3:50 AM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 AM CST TUE MAR 15 2005
.SHORT TERM...
IMPRESSIVE PRECIPITATION EVENT IS WELL UNDERWAY ACROSS THE WESTERN
SOUTH PLAINS INTO THE SOUTHERN PANHANDLE. SNOW SHOULD CONTINUE OVER
THE AREA...INCREASING LATE THIS MORNING INTO THE AFTERNOON. LARGE
SCALE ASCENT IS EVIDENT ON SATELLITE AND IR IMAGERY. WILL CONTINUE
TO SEE SNOW ACCUMULATIONS OVER THE NORTH EARLY TODAY...WITH
RAIN/SNOW LINE GRADUALLY MOVING SOUTH INTO THE SOUTHERN SOUTH PLAINS
EARLY THIS AFTERNOON. FEEL THAT AREAS OFF THE CAPROCK WILL HAVE A
TOUGH TIME ACCUMULATING SNOW UNTIL LATE AFTERNOON OR EARLY EVENING
BUT WILL LIKELY SEE A MIX AT TIMES.
VERY IMPRESSIVE WARM ADVECTION PATTERN WILL CONTINUE TO PRODUCE
WIDESPREAD RAIN AND SNOW WITH SIGNIFICANT SNOW TOTALS POSSIBLE
ACROSS THE NORTH. DID NOT MAKE ANY SIGNIFICANT CHANGES TO PREVIOUS
FORECAST. WILL KEEP WARNING GOING NW AND UPGRADE TO WINTER STORM
WARNING TODAY AND TONIGHT ALONG A MORTON TO LUBBOCK TO CROSBYTON
LINE. ELSEWHERE...IN THE SOUTHEAST PANHANDLE...LOW ROLLING
PLAINS...AND SOUTHERN TIER COUNTIES FROM PLAINS TO POST WILL ISSUE A
SNOW ADVISORY FOR TONIGHT. NORTHERN AREAS COULD SEE 8 TO 10
INCHES...WITH 3-6 INCHES CENTRAL...AND 1 TO 4 ACROSS THE ADVISORY
AREA. PRECIPITATION WILL BEGIN TO TAPER OFF AFTER MIDNIGHT FROM WEST
TO EAST...BUT WE STILL COULD SEE ANOTHER ROUND OF MODERATE TO HEAVY
SNOWS AS MAIN VORT MAX/UPPER LOW MOVES OVERHEAD. TEMPERATURES TODAY
WILL GRADUALLY FALL WITH COLD ADVECTION AND STRONG LIFT. COLD
TONIGHT WITH LOWS FROM THE MID 20S NW TO NEAR 32 SE.
.LONG TERM...
SNOW EVENT TO END FROM WEST TO EAST EARLY WEDNESDAY AS WEAKENING H50
SHORTWAVE BEGINS TO EXIT AREA. WILL RETAIN LOW CHC OF POPS FOR THE
MORNING WITH ANY NEW SNOW ACCUMULATIONS LESS THAN ONE INCH.
DOWNGLIDE IN WAKE OF TROUGH WILL RESULT IN DECREASING CLOUDS OVER
THE WESTERN HALF OF THE CWFA BY THE AFTN BUT TEMPS WILL REMAIN
CHILLY DUE TO EXPECTED SNOW COVER. WARMER BUT BREEZY CONDITIONS WILL
RETURN FOR ST. PATRICKS DAY AS DEEPENING SFC LEE TROUGH DEVELOPS
ACRS THE CENTRAL AND SOUTHERN PLAINS AHEAD OF NEXT STRONG UPPER LOW
DROPPING SOUTHEAST THROUGH THE NORTHERN ROCKIES.
ASSOCIATED COLD FRONT WITH THIS SYSTEM WILL MOVE RAPIDLY SOUTH
THURSDAY NIGHT AND INTO THE CWFA BY SUNRISE FRIDAY WITH BREEZY NORTH
WINDS IN ITS WAKE. PREVIOUS FORECAST ON TRACK WITH COOLER TEMPS FOR
FRIDAY INTO SATURDAY. NEAR ZONAL UPPER FLOW TO PREVAIL EARLY NEXT
WEEK BUT WILL HAVE TO KEEP AN EYE ON ANOTHER UPR LOW PROGGED TO MOVE
FROM SOUTHERN CALIFORNIA INTO FAR WEST TEXAS. FOR NOW...WILL KEEP
FORECAST DRY WITH TEMPS SLOWLY EDGING UPWARD.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 31 25 36 25 / 100 100 30 0
TULIA 32 25 37 27 / 100 100 30 0
PLAINVIEW 33 26 37 28 / 100 100 30 0
LEVELLAND 35 27 38 28 / 100 100 30 0
LUBBOCK 35 28 39 28 / 100 100 40 0
BROWNFIELD 37 29 39 29 / 100 100 30 0
CHILDRESS 36 29 41 31 / 100 100 40 0
SPUR 37 31 39 32 / 100 100 40 0
ASPERMONT 41 32 40 33 / 100 100 50 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING IN EFFECT FROM 6 AM TODAY UNTIL 6 AM CST
WEDNESDAY FOR THE FOLLOWING ZONES...BAILEY...BRISCOE...
CASTRO...COCHRAN...CROSBY...FLOYD...HALE...HALL...
HOCKLEY...LAMB...LUBBOCK...MOTLEY...PARMER...AND SWISHER.
SNOW ADVISORY IN EFFECT FROM 6 PM TODAY UNTIL 6 AM CST
WEDNESDAY FOR THE FOLLOWING ZONES...CHILDRESS...COTTLE...
DICKENS...GARZA...KENT...KING...LYNN...STONEWALL...TERRY...AND
YOAKUM.
&&
21/06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CST TUE MAR 15 2005 TXZ021>044-161200- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 600 AM CST TUE MAR 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... WINTER WEATHER AN APPROACHING UPPER LEVEL STORM SYSTEM FROM NEW MEXICO WILL BRING ACCUMULATING SNOWFALL ACROSS THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. TOTAL SNOW ACCUMULATIONS OF UP TO 6 TO 9 INCHES MAY OCCUR OVER THE EXTREME SOUTHWEST PANHANDLE...WITH 3 TO 6 INCHES OVER THE REMAINDER OF THE CAPROCK. OFF THE CAPROCK...SNOW ACCUMULATIONS OF 2 TO 3 INCHES ARE LIKELY TONIGHT. FOR FURTHER DETAILS PLEASE REFER TO THE WINTER STORM WARNING AND SNOW ADVISORY ISSUED AT 430 AM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... IF TRAVEL IS NECESSARY TODAY AND TONIGHT...DRIVE WITH EXTREME CAUTION. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF YOU...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
The national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Snow, Floyd | 2005-03-16 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440171, 5440172, 5440173, 5440174, 5440175, 5440176, 5440180, 5440177, 5440181, 5440178, 5440179.